ﻣﻮﻗﻊ ﺻﺪﻱ اﻟﺒﻠﺪ

Supervisor
Elham AbolFateh
AR
Saturday 22 July 2017

Features

Teen Dies After Drinking Too Much Caffeine In 2 Hours

Wednesday 17/May/2017 - 12:39 PM
Sada El Balad
Medics Today
On Monday، the cause of death of a 16-year-old South Carolina teen was ruled as a caffeine overdose. According to the coroner's report، the teen imbibed a large diet Mountain Dew، a cafe latte from McDonald's، and an energy drink within two hours of his death. The combination led to an arrhythmia، or irregular heartbeat، that ultimately caused his death. The story highlights how dangerous caffeine can be for the body when consumed in large quantities.

Davis Allen Cripe collapsed and died last month، but his exact cause of death was not released until recently، NBC News reported. A toxicology report، as well as conversations with Cripe's friends، helped the coroner come to his conclusion.

Read: Health Benefits Of Caffeine: Brain On Caffeine Has Its Positives And Negatives

“On this particular day within the two hours prior to his death، we know had consumed a large diet Mountain Dew، a cafe latte from McDonald’s and also some type of energy drink،" said Richland County coroner Gary Watts، in a news conference، although it is not clear what the exact brand of energy drink was. "Based on his weight، the intake of caffeine that he had exceeded what is considered a safe level."

While most of us may be guilty of the odd coffee or energy at times، in large quantities caffeine can have serious، and even deadly effects. According to Healthline، caffeine is a central nervous system stimulant، and in smaller amounts it can temporarily make you feel more awake and energetic. However، it can also give you the jitters and cause headaches.

The Mayo Clinic report that caffeine in doses up to 400 mg (about four cups of brewed coffee، 10 cans of cola or two "energy shot" drinks) is generally safe، but this can vary based on gender، age and body size. If you exceed the safe level of caffeine consumption however، it can cause an overproduction of a stress hormone called norepinephrine، which can increase heart rate. As a result، caffeine overdose may cause irregular and rapid heart beats، such as in the case of Cripe، and even seizures.

According to the Food and Drug Administration، six hundred milligrams is considered “too much” caffeine in a day (four to seven cups of coffee). Once again، this is all depending on not only how large your coffee cup is but also your own personal tolerance to the drug.

Cripe’s family hope his tragic death can help raise awareness about the generally unknown dangers of caffeine consumption and prevent such an accident from occurring again.

“It wasn't a car crash that took his life. Instead، it was an energy drink،" the boy's father، Sean Cripe، said at the news conference. "Parents، please talk to your kids about these energy drinks."

ُEdited by rehab sayed

Comments

ads

Poll

What do you think about our new design?

What do you think about our new design?
ads